Virginia, 2023Tornado and Hail in Virginia, June 16, 2023
June 16, 2023 · NWS AKQ · 62 events in 23 counties and zones
Scattered severe thunderstorms in advance of a cold front produced damaging winds, large hail and one tornado across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $202,000
- Crop damage
- None recorded
- Events
- 62
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms in advance of a cold front produced damaging winds, large hail and one tornado across portions of central and eastern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 16, 11:43 AM EST, 43 minutes earlier.
Area forecast discussion, Jun 16, 11:43 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1243 PM EDT Fri Jun 16 2023
.SYNOPSIS...
A cold front will push across the area this afternoon into
tonight, with dry conditions and high pressure expected behind
it for Saturday and Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1240 PM EDT Friday...
Showers and thunderstorms are already pushing across N/NW VA and
the lower MD Eastern Shore early this afternoon and will begin
to make their way into our NW CWA by 1-2pm. This is a tad
quicker than earlier model data suggested and so looking for
storms to come through rather quickly today and be over and done
(to the coast) by 6 or 7 pm this evening. Slight risk still
looks good from SPC and expecting broken line segments to be the
primary storm type this afternoon with localized damaging wind
gusts and large hail being the primary threats.
Pcpn will end or move off the coast later this afternoon/early
evening with the cold front pushing offshore tonight. Becoming
mostly clear to partly cloudy with lows tonight in the upper 50s
to mid 60s.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 1240 PM EDT Friday...
High pressure will build down into and over the region for Sat
through Sun, providing dry/mostly sunny or sunny conditions.
Highs in the lower to mid 80s Sat. Clear or mostly clear Sat
night with lows 55-60 inland, lower to mid 60s along the coast.
Warmer on Sun, with highs in the mid 80s to near 90
inland/Piedmont, and lower 80s at the coast. Mostly clear to
partly cloudy Sun night with lows in the 60s. Monday is now
shaping up to be a dry day overall, except possible so isold
showers or a tstm across western portions of the FA late.
Partly sunny with highs in the 80s, except upr 60s along the
immediate coast.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 1240 PM EDT Friday...
The 12z/16 suite of models have continued the drier trend from
the 00z/16 suite for next week, whereas previous to that the
last severals days of runs had shown a wetter pattern
developing. The consensus of the models now is to develop/dig an
upper low over the TN Valley on Monday then shove it south to
the central Gulf coast around midweek before retrograding it
back west toward southern LA or the western Gulf coast for late
next week. All the while, a strong upper ridge of high pressure
builds east form the northern Great Lakes into the Northeast and
mid- Atlantic. If this plays out then we would be looking at
very low or no PoPs across the local area after Monday. Have
not completely removed PoPs altogether yet, but have certainly
trended them much lower (30-40% primarily). If drier conditions
do prevail, that will in turn provide for more sunshine next
week and temperatures will be higher accordingly. Have stayed
close to NBM guidance for temps for now, but those may need to
be adjusted upward eventually. Highs Tuesday in the upr 70s to
low 80s. Highs Wed-Thu in the 70s to around 80. Friday's highs
in the 80s. Lows will generally be in the 60s through the
period.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 230 AM EDT Friday...
Mainly VFR conditions will prevail at the TAF sites through
midday today. By early this aftn, sctd to numerous showers and
storms will develop along/ahead of an approaching cold front.
Storms will have the potential to produce damaging wind gusts
and brief MVFR to IFR restrictions. Rain/storm chances come to
an end from WNW to ESE late this aftn and evening. S to SW
winds ~5 to 10 kt into tonight into this aftn, will becoming W
to NW behind the front this evening into early Sat morning.
Outlook: Dry/VFR conditions are expected later tonight through
Sun, as high pressure returns to the area. Unsettled conditions
are expected next week, esply Tue aftn into Thu, leading to the
possibility for flight restrictions.
&&
.MARINE...
As of 215 AM EDT Friday...
Weak sfc pres gradient attm as weak sfc hi pres continues to
dissipate INVOF the coast. Winds remaining generally SSE AOB 10
kt through early this afternoon. Lo pres tracks by N of the
local waters late this afternoon into this evening pushing its
associated cold front across the local waters. SCT strong tstms
are possible and SMWs would cover that if necessary. OTW...no
headlines today. SSW winds become W by late this evening. A
surge of post-frontal NW winds late Fri night/Saturday morning.
Wind probs remain quite low for possible SCAs but could see a
few gusts to 20 kt. Conditions improve with WNW winds by
Sat afternoon as hi pres builds in. Winds become VRB AOB 10 kt
Sun. Much of next week may be unsettled w/ a high prob for SCAs
due to a multi-day period of onshore winds. Seas will be 1-3 ft
and waves 1-2 ft through the weekend. Once onshore winds develop
next week...seas are expected to build to (at least) 5-6 ft and
waves 2-5ft.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 1 AM to 10 AM EDT Saturday for
ANZ632-634-638.
&&
SYNOPSIS...JDM
NEAR TERM...JDM
SHORT TERM...JDM
LONG TERM...JDM
AVIATION...TMG
MARINE...ALBHazardous weather outlook, Jun 16, 3:31 AM EST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
431 AM EDT Fri Jun 16 2023
NCZ012>017-030>032-102-VAZ048-060>062-065>069-079-080-087-088-092-
093-095>098-509>511-513>515-170845-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Brunswick-Dinwiddie-Greensville-Sussex-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Western Louisa-
Eastern Louisa-Western Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-
431 AM EDT Fri Jun 16 2023
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Isolated strong to severe storms are possible this afternoon
into this evening. Localized damaging wind gusts and large hail
will be possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>025-VAZ064-075>078-081>086-089-090-099-100-512-516>525-170845-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Surry-James City-Accomack-Northampton-Eastern Hanover-
Eastern Henrico-Western King William-Eastern King William-
Western King and Queen-Eastern King and Queen-Western Essex-
Eastern Essex-York-Newport News-Hampton/Poquoson-
431 AM EDT Fri Jun 16 2023
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Scattered strong to severe storms are possible this afternoon
into this evening. Large hail and damaging wind gusts will be the
main threats with the strongest storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Event by event
37 thunderstorm wind, 23 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Prince Edward
- When
- June 16, 12:26 PM EST
- Where
- Prince Edward County, 0.55 mi E of Farmville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 37.300, -78.560
Tree was downed at Prince Edward Highway and Tuggle Road.
Thunderstorm Wind, Prince Edward
- When
- June 16, 12:50 PM EST
- Where
- Prince Edward County, 2.31 mi WNW of Rice
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.280, -78.340
Tree was downed near Route 460 and Poorhouse Road.
Thunderstorm Wind, Cumberland
- When
- June 16, 1:05 PM EST
- Where
- Cumberland County, 3.53 mi NE of Cumberland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 37.520, -78.210
Two trees were downed across Route 60 in the vicinity of Cartersville Road.
Thunderstorm Wind, Amelia
- When
- June 16, 1:08 PM EST
- Where
- Amelia County, 5.54 mi W of Jetersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.290, -78.200
Tree was downed across Route 657 near Genito Road.
Hail, Gloucester
- When
- June 16, 1:10 PM EST
- Where
- Gloucester County, 0.69 mi N of Ark
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.440, -76.580
Quarter size hail was reported in the Ark area of Gloucester.
Thunderstorm Wind, Portsmouth (C)
- When
- June 16, 1:30 PM EST
- Where
- Portsmouth (C) County, 1.8 mi WNW of Portsmouth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 36.830, -76.360
Large limbs and power lines were downed and blocking Caroline Avenue.
Thunderstorm Wind, Portsmouth (C)
- When
- June 16, 1:41 PM EST
- Where
- Portsmouth (C) County, 4.29 mi NNW of Portsmouth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.880, -76.350
The Port of Virginia VIG Terminal reported significant damage to three cranes and toppled 100 containers from their stacks.
Hail, Chesterfield
- When
- June 16, 1:42 PM EST
- Where
- Chesterfield County, 4.41 mi NE of Winterpock
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.400, -77.680
Ping pong ball size hail was reported.
Thunderstorm Wind, Portsmouth (C)
- When
- June 16, 1:45 PM EST
- Where
- Portsmouth (C) County, 3.03 mi NW of Portsmouth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.850, -76.370
Large limbs were downed and blocking some streets.
Hail, Norfolk (C)
- When
- June 16, 1:49 PM EST
- Where
- Norfolk (C) County, 1.77 mi SE of Hampton Rds
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 36.900, -76.300
Half dollar size hail was reported.
Hail, Chesterfield
- When
- June 16, 1:50 PM EST
- Where
- Chesterfield County, 4.96 mi NNW of Beach
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.420, -77.620
Quarter size hail was reported along Twelve Oaks Road in Chesterfield.
Thunderstorm Wind, Chesterfield
- When
- June 16, 1:55 PM EST
- Where
- Chesterfield County, 1.65 mi W of Winterpock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.350, -77.760
Tree was downed across Taylor Road.
Thunderstorm Wind, Chesterfield
- When
- June 16, 1:56 PM EST
- Where
- Chesterfield County, 2.3 mi WSW of Chesterfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 37.360, -77.560
Hail, Norfolk (C)
- When
- June 16, 2:00 PM EST
- Where
- Norfolk (C) County, 3.59 mi ENE of Norfolk
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.890, -76.210
Quarter size hail was reported.
Thunderstorm Wind, Chesterfield
- When
- June 16, 2:00 PM EST
- Where
- Chesterfield County, 4.77 mi NW of Beach
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.400, -77.660
Tree was downed across Route 4731 near Deer Thicket Lane.
Thunderstorm Wind, Chesterfield
- When
- June 16, 2:04 PM EST
- Where
- Chesterfield County, 4.77 mi NW of Beach
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 37.400, -77.660
Trees were downed along Thicket Lane and Route 4731. All lanes were blocked.
Thunderstorm Wind, Chesterfield
- When
- June 16, 2:05 PM EST
- Where
- Chesterfield County, 1.79 mi ESE of Chesterfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 37.360, -77.490
Tree was downed and multiple large limbs were downed.
Thunderstorm Wind, Dinwiddie
- When
- June 16, 2:07 PM EST
- Where
- Dinwiddie County, 2.07 mi N of Dinwiddie Gardens
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.230, -77.480
Numerous trees were downed.
Thunderstorm Wind, Chesterfield
- When
- June 16, 2:13 PM EST
- Where
- Chesterfield County, 2.15 mi NW of Matoaca
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.250, -77.510
Tree was downed across Route 669 in the vicinity of Church Road.
Thunderstorm Wind, Chesterfield
- When
- June 16, 2:18 PM EST
- Where
- Chesterfield County, 1.65 mi W of Ettrick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.230, -77.450
Tree was downed across Route 752 in the vicinity of River Road.
Thunderstorm Wind, Petersburg (C)
- When
- June 16, 2:20 PM EST
- Where
- Petersburg (C) County, 1.79 mi ENE of Petersburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.230, -77.390
Tree was downed and blocking the Interstate.
Thunderstorm Wind, Colonial Heights (C)
- When
- June 16, 2:20 PM EST
- Where
- Colonial Heights (C) County, 1.77 mi NE of Colonial Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 37.270, -77.400
Extensive damage was reported across the city of Colonial Heights with multiple large trees down, especially in the area of Southpark Mall. In addition, multiple power lines and traffic signals were downed. Widespread power outages were reported in the city.
Thunderstorm Wind, Prince George
- When
- June 16, 2:20 PM EST
- Where
- Prince George County, 2.07 mi N of New Bohemia
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 37.210, -77.320
Large live trees were snapped, up to 14 inches in diameter.
Thunderstorm Wind, Prince George
- When
- June 16, 2:21 PM EST
- Where
- Prince George County, 2.07 mi N of New Bohemia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 37.210, -77.320
Pine tree was uprooted and it fell and smashed a fence.
Thunderstorm Wind, Prince George
- When
- June 16, 2:23 PM EST
- Where
- Prince George County, 1.77 mi SE of Jefferson Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 37.230, -77.310
Trees were downed along Route 630 at Mica Drive and Route 721. All lanes were blocked.
Thunderstorm Wind, Prince George
- When
- June 16, 2:24 PM EST
- Where
- Prince George County, 1.3 mi WNW of Jefferson Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Public
- Coordinates
- 37.260, -77.350
Widespread damage was reported to Red Hill Mobile Home Park where numerous trees were downed and several mobile homes were damaged.
Thunderstorm Wind, Colonial Heights (C)
- When
- June 16, 2:25 PM EST
- Where
- Colonial Heights (C) County, 1.65 mi E of Colonial Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.250, -77.390
Tree was downed in parking lot of Southpark Mall.
Hail, Prince Edward
- When
- June 16, 2:29 PM EST
- Where
- Prince Edward County, 0.55 mi E of Green Bay
- Measured
- 1 in hail
- Reported by
- 911 Call Center
- Coordinates
- 37.130, -78.310
Quarter size hail was reported.
Thunderstorm Wind, Hopewell (C)
- When
- June 16, 2:29 PM EST
- Where
- Hopewell (C) County, Hopewell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 37.300, -77.300
Thunderstorm Wind, Prince George
- When
- June 16, 2:30 PM EST
- Where
- Prince George County, 3.83 mi SSW of Poe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 37.130, -77.360
Large tree was downed and blocking the road.
Thunderstorm Wind, Cumberland
- When
- June 16, 2:35 PM EST
- Where
- Cumberland County, 2.35 mi NNW of Ranies Tavern
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.400, -78.370
Numerous trees were downed along portions of Route 45 from the Cumberland courthouse south to Farmville.
Thunderstorm Wind, Amelia
- When
- June 16, 2:48 PM EST
- Where
- Amelia County, 2.83 mi ENE of Rodephil
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.380, -78.120
Extensive wind damage was reported including roof damage to a barn, outbuildings and an overturned semi-trailer. In addition, numerous trees and large limbs were downed.
Thunderstorm Wind, Amelia
- When
- June 16, 2:50 PM EST
- Where
- Amelia County, 0.55 mi E of Rodephil
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.370, -78.160
Extensive tree damage was reported off of Rodophil Road. Multiple large limbs were downed as well.
Thunderstorm Wind, Prince George
- When
- June 16, 2:57 PM EST
- Where
- Prince George County, 0.69 mi S of Disputanta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 37.120, -77.230
Trees were downed along Route 460 at Disputanta.
Thunderstorm Wind, Amelia
- When
- June 16, 2:58 PM EST
- Where
- Amelia County, 0.55 mi E of Rodephil
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 37.370, -78.160
Trees were downed in the vicinity of Rodophil Road and Route 620. All lanes were closed.
Thunderstorm Wind, Nottoway
- When
- June 16, 3:00 PM EST
- Where
- Nottoway County, 3.59 mi ENE of The Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.070, -78.090
Multiple trees were downed in the Hungarytown Road area.
Hail, Amelia
- When
- June 16, 3:05 PM EST
- Where
- Amelia County, 3.5 mi N of Wilsons Corner
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.330, -77.890
Half dollar size hail was reported.
Thunderstorm Wind, Mecklenburg
- When
- June 16, 3:06 PM EST
- Where
- Mecklenburg County, 0.69 mi N of Clarksville Marks Ar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.610, -78.570
Trees and power lines were downed near Clarksville.
Hail, Amelia
- When
- June 16, 3:13 PM EST
- Where
- Amelia County, 3.57 mi ESE of Chula
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.360, -77.860
Quarter size hail was reported.
Hail, Dinwiddie
- When
- June 16, 3:15 PM EST
- Where
- Dinwiddie County, 0.55 mi E of Sutherland
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.200, -77.560
Half dollar size hail was reported.
Hail, Surry
- When
- June 16, 3:15 PM EST
- Where
- Surry County, 3.08 mi WSW of Ingersoll
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 37.180, -76.880
Hen egg size hail was reported at Pipsico Scout Reservation.
Thunderstorm Wind, Surry
- When
- June 16, 3:19 PM EST
- Where
- Surry County, 0.69 mi S of Scotland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.170, -76.800
Tree tops were snapped off on Marina Drive.
Tornado, Isle of Wight
- When
- June 16, 3:36 PM EST to 3:58 PM EST
- Where
- Isle of Wight County, 1.14 mi WNW of Smithfield to 1.19 mi S of Bartlett
- Rating
- EF0
- Path length
- 8.46 mi
- Path width
- 100 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.988, -76.648
The tornado initially touched down along Mill Swamp Road at the Pagan River just to the northwest of Downtown Smithfield. Minor tree damage, mainly in the form of broken large limbs, was observed in downtown Smithfield at the intersection of Institute Street and Grace Street. The tornado then continued towards Jericho Road into Windsor Castle Park before crossing Magruder Road. The most extensive damage of the storm survey was noted from the Waterford Oaks subdivision to Norsworthy Drive/Knox's Automotive where there was extensive tree damage and minor roof |damage. The tornado then continued just east of Carrollton Elementary down New Towne Haven Lane. The tornado tracked down New Towne Haven Lane before eventually dissipating over the Chuckatuck Creek.
Thunderstorm Wind, Newport News (C)
- When
- June 16, 3:55 PM EST
- Where
- Newport News (C) County, North Newport News
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.020, -76.450
Awning/shelter over the platform at the Amtrak station was damaged and had to be removed.
Thunderstorm Wind, Newport News (C)
- When
- June 16, 3:58 PM EST
- Where
- Newport News (C) County, 0.55 mi E of Hilton Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 37.030, -76.460
Trees were downed in Hilton Village.
Thunderstorm Wind, Newport News (C)
- When
- June 16, 4:03 PM EST
- Where
- Newport News (C) County, 1.38 mi S of (Phf)newport News
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 36.960, -76.420
Numerous trees were downed across southern Newport News.
Hail, Newport News (C)
- When
- June 16, 4:10 PM EST
- Where
- Newport News (C) County, 1.3 mi ESE of North Newport News
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.010, -76.430
Quarter size hail was reported at Orcutt Avenue.
Funnel Cloud, Norfolk (C)
- When
- June 16, 4:15 PM EST
- Where
- Norfolk (C) County, 2.35 mi SSW of Norfolk
- Reported by
- Public
- Coordinates
- 36.840, -76.290
Funnel cloud was reported.
Hail, Norfolk (C)
- When
- June 16, 4:15 PM EST
- Where
- Norfolk (C) County, 0.88 mi SE of (Ngu)nas Norfolk
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.920, -76.270
Quarter size hail was reported near Wards Corner.
Thunderstorm Wind, Norfolk (C)
- When
- June 16, 4:19 PM EST
- Where
- Norfolk (C) County, 1.3 mi WNW of (Ngu)nas Norfolk
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 36.940, -76.300
Wind gust of 53 knots (61 mph) was measured at NGU.
Hail, Norfolk (C)
- When
- June 16, 4:25 PM EST
- Where
- Norfolk (C) County, 1.38 mi N of Norfolk
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.890, -76.270
Quarter size hail was reported in Wayne Creek area of Norfolk.
Hail, Norfolk (C)
- When
- June 16, 4:27 PM EST
- Where
- Norfolk (C) County, 1.49 mi SSE of Ocean View
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.930, -76.240
Quarter size hail was reported.
Thunderstorm Wind, Fluvanna
- When
- June 16, 4:35 PM EST
- Where
- Fluvanna County, 2.76 mi N of Cunningham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 37.910, -78.330
Multiple trees were downed near Lake Monticello.
Hail, Virginia Beach (C)
- When
- June 16, 4:37 PM EST
- Where
- Virginia Beach (C) County, 2.82 mi NNW of Euclid
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.870, -76.180
Quarter size hail was reported.
Hail, Suffolk (C)
- When
- June 16, 4:38 PM EST
- Where
- Suffolk (C) County, 1.77 mi NE of Elwood
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.690, -76.800
Quarter size hail was reported.
Hail, Virginia Beach (C)
- When
- June 16, 4:38 PM EST
- Where
- Virginia Beach (C) County, 0.88 mi SW of Cape Henry
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.910, -76.010
Quarter size hail was reported.
Hail, Fluvanna
- When
- June 16, 4:45 PM EST
- Where
- Fluvanna County, 4.18 mi N of Cunningham
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.930, -78.320
Quarter size hail was reported near Lake Monticello.
Hail, Fluvanna
- When
- June 16, 5:00 PM EST
- Where
- Fluvanna County, 2.34 mi NNE of Cunningham
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.900, -78.310
Quarter size hail was reported.
Hail, Essex
- When
- June 16, 6:15 PM EST
- Where
- Essex County, Tappahannock Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.920, -76.870
Quarter size hail was reported.
Hail, Essex
- When
- June 16, 6:24 PM EST
- Where
- Essex County, 0.88 mi SE of Tappahannock Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.910, -76.860
Quarter size hail was reported.
Hail, Louisa
- When
- June 16, 6:25 PM EST
- Where
- Louisa County, 0.88 mi SE of Mineral
- Measured
- 1 in hail
- Reported by
- 911 Call Center
- Coordinates
- 38.010, -77.910
Quarter size hail was reported.
Hail, Lancaster
- When
- June 16, 7:05 PM EST
- Where
- Lancaster County, Lancaster
- Measured
- 1 in hail
- Reported by
- County Official
- Coordinates
- 37.770, -76.470
Quarter size hail was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, June 16 to 20, 20234 deaths · 31 events
- Tornadoes and Flash Flood in Mississippi, June 16, 20231 death · 3 injured · $9.2 million · EF1 · 49 events
- Damaging Winds in Louisiana, June 16, 2023$4.7 million · 80 kt wind · 16 events
- Tornado and Damaging Winds in Louisiana, June 16, 20231 injured · $50,000 · EF1 · 38 events
- Hail and Damaging Winds in Virginia, June 16, 2023$123,000 · 1 in hail · 13 events
- Tornado and Hail in Pennsylvania, June 16, 2023$20,000 · EF1 · 9 events
- Hail and Damaging Winds in Tennessee, June 16, 2023$60,000 · 1 in hail · 6 events
- Flash Flood and Flood in Colorado, June 16 to 19, 2023$50,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Mississippi, June 16, 2023$30,000 · 3 in hail · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 16, 202323 events
- Hail and Damaging Winds in Alabama, June 16, 20232.75 in hail · 23 events
- Hail and Damaging Winds in North Carolina, June 16, 2023$22,000 · 1.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116274, 1116276, 1116285, 1116279, 1116271, 1116278, 1116622, 1116243, 1116275, 1116263, 1116245, 1116562, 1116604, 1116244, 1116282, 1116277, 1116588, 1116582, 1116290, 1116291, 1116281, 1116591, 1116608, 1116611, 1116289, 1116617, 1116280, 1116246, 1116631, 1116283, 1116286, 1116602, 1116593, 1116288, 1116284, 1116287, 1116247, 1116628, 1116272, 1116249, and more.